- Japanese Association for Acute Medicine
- 日本救急医学会雑誌 (ISSN:0915924X)
- vol.8, no.9, pp.389-394, 1997-09-15 (Released:2009-03-27)
We experienced a case of severe systemic hyper-sensitivity reaction with sustained shock and disseminated intravascular coagulation (DIC) following intravenous injection of milk. A 41-year-old nurse injected 150ml of cow's milk into her vein in a suicide attempt. Chills, high fever, nausea and systemic erythema appeared immediately after the injection. On admission, her circulation was severely collapsed, and marked loss of peripheral vascular resistance was demonstrated by Swan-Gantz catheter monitoring. Laboratory data revealed a transient leucopenia with a decrease in the serum level of complement, which was followed by a marked leukocytosis over a week. DIC and hypercalcemia were also observed. The hyperdynamic shock was resistant to therapy during the first 24 hours, but was successfully treated by high doses of methylprednisolone, norepinephrine and fluid resuscitation. DIC could be managed by the administration of nafamostat mesilate and an AT III agent. No fat embolism or bacteremia was observed. The patient was discharged from our hospital without any complication on day 10. It was assumed that the type III allergic reaction to foreign proteins in cow's milk was responsible for the severe systemic reaction observed in our patient.